The Incidence and Characteristics of Clozapine-Induced Fever in a Local Psychiatric Unit in Hong Kong
Chung, Joseph Pui-yin Mbbs, MRCPsych, Chong, Catherine Shiu-yin Mbbs, Chung, Ka-fai Mbbs, MRCPsych, Dunn, Eva Lai-wah Mbbs, MRCPsych, Tang, Orlando Wai-nang Mbbs, MRCPsych, Chan, Wah-fat Mbbs, MRCPsych, Canadian Journal of Psychiatry
Objective: To determine the incidence, characteristics, and predictors of clozapine-induced fever in a sample of patients in a local psychiatric unit.
Method: A retrospective review of case notes of 227 inpatients newly started on clozapine from March 2003 to December 2006 was conducted. Demographic characteristics, presence of fever, investigations carried out, fever characteristics, and complications of fever were recorded and analyzed. Patients with clozapine-induced fever were compared with their fever-free counterparts on demographic and clinical factors. Multivariate logistic regression was performed to identify predictors of clozapine-induced fever.
Results: Thirty-one out of 227 patients (13.7%) developed clozapine-induced fever. The means for day of onset of clozapine-induced fever after clozapine initiation and duration of fever were 13.7 and 4.7 days, respectively. The mean highest body temperature was 38.8 °C. Fever resolved within 48 hours after clozapine discontinuation in 79% of the patients with clozapine-induced fever. One out of 7 patients (14.3%) had fever on re-challenge. Clozapine-induced fever was associated with rate of titration more than 50 mg/wk (OR 18.9; 95% CI 5.3 to 66.7; P < 0.01), concomitant use of valproate (OR 3.6; 95% CI 1.5 to 8.9; P = 0.01), and presence of physical illnesses (OR 3.2; 95% CI 1.2 to 8.3; P = 0.02).
Conclusion: Clozapine-induced fever is common. Temporary withdrawal of clozapine may result in resolution of fever, and clozapine re-challenge may be considered after fever subsides. Slower rate of clozapine titration may be helpful in patients with underlying physical illness and concomitant valproate treatment.
Can J Psychiatry 2008;53(12):857-862
* Clozapine-induced fever is common in clinical practice.
* Slower rate of clozapine titration might be necessary for patients with underlying physical problems and concomitant use of valproate.
* Chinese patients might be more sensitive to increase in clozapine dosage owing to difference in drug metabolism.
* This is a retrospective study.
* All the results were based on chart reviews only.
* Results might not be generalizable to the non-Chinese population.
Key Words: clozapine, fever, Chinese, Hong Kong
Clozapine is a dibenzodiazapine antipsychotic drug that has a unique receptor binding profile and side effects.1"3 It is the only antipsychotic medication that has proven efficacy and cost-effectiveness for treatment-resistant schizophrenia.4-9 Because of its superior efficacy, it has been widely used.
Clozapine-induced fever is a commonly reported phenomenon,10-12 which often occurs within the first 4 weeks of treatment initiation.10"12 The incidence of clozapine-induced fever varied widely from 0.5% to 50%,4'10"16 depending on the study methodology. However, the topic did not receive as much attention as other side effects related to clozapine, albeit its relatively high incidence.
Risk factors associated with clozapine-induced fever were also being understudied, with limited literature exploring the topic. Therefore, in our study, we would like to study: the prevalence of clozapine-induced fever in our local unit, the sample characteristics of patients suffering from clozapine-induced fever, and the risk factors related to clozapine-induced fever.
A retrospective chart review of all Chinese patients newly started on clozapine during their inpatient stay in a local hospital in Hong Kong from March 2003 to December 2006 was performed. The psychiatric unit in this study served a population of 0.8 million and provided general psychiatric service. Outpatients, patients discharged within 4 weeks after initiation of clozapine, and patients who had stopped using clozapine within 4 weeks were excluded. The occurrence of fever in the first 8 weeks after the start of clozapine was recorded for analysis. …